Nebraska, 2006

Damaging Winds in Nebraska, August 9 to 10, 2006

August 9 to 10, 2006 · NWS GID · 6 events in 4 counties and zones

Thunderstorms brought strong winds to a part of central Nebraska. Tree limbs were downed in the Ravenna and St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$45,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms brought strong winds to a part of central Nebraska. Tree limbs were downed in the Ravenna and St. Paul areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 9, 2:14 PM CST, 7 hours 1 minute earlier.

Area forecast discussion, Aug 9, 2:14 PM CST, 7 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
ISSUED BY NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
314 PM CDT WED AUG 9 2006

.DISCUSSION...
...MAIN FORECAST PROBLEM IS THUNDERSTORM CHANCES...

18Z RAOBS FROM OAX AND LBF SHOWING VERY UNSTABLE AIRMASS OVER
NEBRASKA...BUT CAPPING INVERSIONS EXIST ON BOTH SOUNDINGS.
CONVECTION HAS ALREADY DEVELOPED JUST NORTH OF LBF...HOWEVER VISIBLE
SATELLITE IMAGERY INDICATES THESE STORMS ARE NOT SURFACE BASED.
OTHER ACCAS DEVELOPMENT ALSO SEEN ON VISIBLE IMAGERY IN SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...AND THIS ACCAS IS IN AN
AXIS OF ISENTROPIC LIFT ON THE 320K SURFACE PER 19Z LAPS.  MORE
ACCAS SEEN NEAR YANKTON.  WATERVAPOR LOOP SHOWS NEBRASKA IS BACK
INTO THE SUBTROPICAL MOIST PLUME...AND SHORTWAVES CAN BE SEEN MOVING
THROUGH THE WESTERLIES ACROSS THE ROCKIES.  PROFILERS INDICATE A 60-
70 KNOT UPPER JET MOVING THROUGH NORTHWEST NEBRASKA AND INTO
SOUTHERN MINNESOTA.  SOME COLD AIR ADVECTION ANALYZED ON THE 500MB
PLOT ACROSS NORTHERN NEBRASKA.

COMPLEX SURFACE PATTERN ON THE 20Z ANALYSIS...WITH A CYCLONIC
CIRCULATION NEAR HASTINGS...AND A QUASI WARM FRONT NEAR THE KANSAS-
NEBRASKA BORDER. THIS IS IN SAME GENERAL REGION AS THE ACCAS FIELD
ON VISIBLE IMAGERY.  OTHERWISE THE SYNOPTIC SCALE STATIONARY FRONT
WAS STRETCHING FROM NEAR YANKTON INTO WEST CENTRAL KANSAS...
ASSOCIATED WITH THE ABOVE MENTIONED CONVECTION IN THE NEBRASKA
SANDHILLS.

GIVEN THE INSTABILITY AND THE DEEP MOISTURE PLUME... PIN POINTING
THE LIFTING MECHANISMS TO TRIGGER CONVECTION EITHER ABOVE THE CAP OR
THROUGH THE CAP THROUGH TONIGHT IS A CHALLENGE.  APPEARS TO BE
SUPPORT FOR POPS TONIGHT ACROSS NORTHERN COUNTIES CLOSE TO THE
SYNOPTIC STATIONARY FRONT...CLOSER TO THE RIGHT REAR QUAD OF THE
UPPER JET...IN THE 500 MB COLD AIR ADVECTION ZONE...FARTHER NORTH
FROM THE UPPER RIDGE...AND DOWNSTREAM FROM ONGOING CONVECTION NORTH
OF LBF. ALSO SOME SUPPORT FOR AT LEAST SLIGHT CHANCE POPS TONIGHT
ACROSS EASTERN COUNTIES WHERE ACCAS CONTINUES TO DEVELOP...AND THESE
COUNTIES WOULD BE DOWNSTREAM FROM ANY ADDITIONAL CONVECTION OVER
CENTRAL NEBRASKA.  ON-GOING CONVECTION IS RESEMBLING THE 12Z NCEP 4KM
WRF-NMM WHICH CONTINUES TO EXPAND THE DEVELOPMENT INTO EASTERN
NEBRASKA.

PATTERN CONTINUES TO FAVOR POPS ON THURSDAY AS AIRMASS CHANGES
LITTLE...BUT FRONT DOES MOVE SOUTH SOME...DEPENDENT UPON CONVECTIVE
ACTIVITY TONIGHT.  ADDED POPS TO THE FORECAST AREA THURSDAY INTO
THURSDAY EVENING.  OTHERWISE MADE FEW CHANGES TO THE LATER PERIODS OF
THE FORECAST. MEAN UPPER RIDGE AXIS APPEARS TO REMAIN OVER THE
MIDWEST...WITH WARM TEMPERATURES.  SHORTWAVE ENERGY MOVING OFF OF
THE WESTERN US TROF WILL BE DIFFICULT TO TIME...BUT KEPT THE GOING
POPS SATURDAY NIGHT INTO SUNDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

NIETFELD
Hazardous weather outlook, Aug 9, 4:00 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT WED AUG 9 2006

NEZ039>041-046>049-060>064-074>077-101200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-
500 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
NEBRASKA...GENERALLY ALONG AND NORTH OF A LINE FROM LEXINGTON TO GENEVA.

.DAY ONE...TONIGHT.

A CHANCE FOR THUNDERSTORMS EXISTS OVER THE OUTLOOK AREA THROUGH
LATE TONIGHT. WIDESPREAD SEVERE WEATHER IS UNLIKELY. HOWEVER...A
STRONG TO SEVERE STORM MAY OCCUR...WITH DAMAGING WINDS AS THE
PRIMARY HAZARD. BEAR IN MIND THAT DANGEROUS LIGHTNING ACCOMPANIES
ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-NEZ072-073-082>087-101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-FURNAS-
HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
500 PM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS...GENERALLY SOUTH OF A LINE FROM
LEXINGTON TO GENEVA.

.DAY ONE...TONIGHT.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS TONIGHT. WHILE STORMS ARE
NOT EXPECTED TO REACH SEVERE LIMITS...ANY STORM THAT DEVELOPS OVER
THE AREA THIS EVENING WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
DAMAGING WIND GUSTS TO 40 MPH. BEAR IN MIND THAT DANGEROUS LIGHTNING
ACCOMPANIES ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE
AREA SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

06

In the hours before

Special weather statement, Aug 9, 9:01 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1001 PM CDT WED AUG 9 2006

NEZ061-100330-
BUFFALO-
1001 PM CDT WED AUG 9 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUFFALO COUNTY...

AT 955 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR KEARNEY...AND MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GIBBON BY 1015 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS. BRIEF HEAVY RAIN CAN ALSO BE EXPECTED AS THE STORMS MOVE
THROUGH THE AREA.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

EWALD

The radar

The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
August 9, 9:15 PM CST
Where
Buffalo County, Gibbon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.750, -98.833

Thunderstorm Wind, Buffalo

When
August 9, 10:15 PM CST
Where
Buffalo County, 6 mi W of Ravenna
Measured
56 kt (64 mph) estimated gust
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.033, -99.050

Thunderstorm Wind, Sherman

When
August 9, 10:22 PM CST
Where
Sherman County, 3 mi SE of Hazard
Measured
56 kt (64 mph) estimated gust
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.067, -99.050

Thunderstorm Wind, Howard

When
August 9, 10:30 PM CST
Where
Howard County, St Paul
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Crop damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -98.467

Thunderstorm Wind, Valley

When
August 9, 11:15 PM CST
Where
Valley County, 6 mi E of Arcadia
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.433, -99.017

Thunderstorm Wind, Valley

When
August 10, 12:45 AM CST
Where
Valley County, 6 mi W of Ord
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.600, -99.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527978, 5527979, 5527980, 5527981, 5527982, 5527983.